Alert archive / Kansas / Wind Advisories in 2016
Wind Advisory 19, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Oct 3, 2016, 3:10 PM CDT for 5 counties in Kansas. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2016, 3:10 PM CDT (20:10 UTC)
- Expired
- Oct 3, 2016, 7:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -345 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
219 WWUS73 KICT 032010 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 310 PM CDT MON OCT 3 2016 ...STRONG SOUTH WINDS EXPECTED UNTIL EARLY THIS EVENING... KSZ032-033-047-048-050-040000- /O.NEW.KICT.WI.Y.0019.161003T2010Z-161004T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...SYLVAN GROVE... GREAT BEND...ELLSWORTH...WILSON...LYONS...STERLING 310 PM CDT MON OCT 3 2016 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * WINDS...SOUTH 25 TO 30 MPH WITH GUSTS UP TO 45 MPH. * TIMING...LATE AFTERNOON AND EARLY EVENING. * IMPACTS...INCLUDE DANGEROUS CROSS-WINDS ON EAST-WEST ORIENTED ROADS AND HIGHWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
1 follow-up statement
523 WWUS73 KICT 032353 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 653 PM CDT MON OCT 3 2016 KSZ032-033-047-048-050-040100- /O.EXP.KICT.WI.Y.0019.000000T0000Z-161004T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...SYLVAN GROVE... GREAT BEND...ELLSWORTH...WILSON...LYONS...STERLING 653 PM CDT MON OCT 3 2016 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... WINDS HAVE STARTED TO DECREASE ACROSS CENTRAL KANSAS AND THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 7 PM. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 3, 12:25 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Oct 3, 12:25 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1225 PM CDT MON OCT 3 2016 .SHORT TERM...(Today through Wednesday night) Issued at 303 AM CDT Mon Oct 3 2016 Today-tonight: Anticipating isolated-scattered elevated showers and storms this morning in Central KS, not that dissimilar to yesterday. Highs should be close to persistence. Winds will be a bit stronger due to increasing surface pressure gradient. Appears that storms will probably develop just west of the area late afternoon/early evening, then spread into Central KS during the evening. Extent of the convection is a tough call after 0600 UTC with shortwave moving through, but otherwise fairly favorable set up. Tuesday: Focus remains on severe convection with models still showing wide variety of surface boundary positions by afternoon. Anticipate surface boundary more or less east northeast to west southwest outflow boundary somewhere in the area, probably north of ICT. Not sure precipitation would stop in the morning, and could just grow upscale in the afternoon as thermal gradient/differential heating increases. Best guess puts surface capes in the vicinity of 1200 j/kg with 0-6km shear around 35-55 kts. This should be sufficient for severe storms. But indications are that lower end of hodograph may be straight given lack of directional/speed shear below 850MB. (More/Less) extensive early morning convection will move severe threat (south/north). Given limited 700MB-850MB shear, severe hail threat should be limited to rotating storms. Tornado threat would be highly conditional on better low level shear. Wednesday: Model consensus suggest precipitation will be on the wane on Wednesday. However with high amplitude upper pattern and hurricane, models are typically too progressive. Would not be surprised to see more clouds/precipitation in the area on Wednesday. -Howerton .LONG TERM...(Thursday through Sunday) Issued at 303 AM CDT Mon Oct 3 2016 Another piece of energy will sweep through the Plains as the southwestern upper low lifts northeast, only to be replaced by weaker Western US trough then ridge building for the weekend in the West. Decent chance for storms again on Thursday with upper support. GEFS ensembles have almost twice the surface CAPE Thursday as compared to Tuesday. With another two days to advect moisture from gulf, this seems plausible. The question is where surface boundary will be by that period. Again confidence on both convective and upper pattern evolution is low. However the cooler air to end the week has been and remains a consistent theme. -Howerton && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1225 PM CDT Mon Oct 3 2016 Brisk south to southeasterly flow will prevail over central Kansas through the forecast valid period as a potent storm system approaches from the western CONUS. Moisture advection into the area will promote MVFR CIGS by Tuesday morning over the higher terrain at KRSL and KGBD along with scattered elevated convection. While a few showers will be possible further east to along the I-35 corridor on Tuesday morning, generally VFR conditions will prevail across the Flint Hills into southeast Kansas during the forecast valid period. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 83 64 82 55 / 0 30 60 80 Hutchinson 82 64 79 52 / 10 40 70 50 Newton 80 64 77 53 / 0 30 70 70 ElDorado 82 64 78 56 / 0 20 60 80 Winfield-KWLD 83 65 83 60 / 0 20 50 70 Russell 83 64 73 49 / 40 40 50 20 Great Bend 83 64 77 49 / 10 40 50 30 Salina 85 65 77 50 / 30 50 70 50 McPherson 82 63 77 51 / 10 40 70 60 Coffeyville 84 63 86 63 / 0 10 20 50 Chanute 83 62 84 61 / 0 10 30 60 Iola 82 62 82 61 / 0 10 30 60 Parsons-KPPF 84 62 86 63 / 0 10 20 60 && .ICT Watches/Warnings/Advisories...None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...KED
Hazardous weather outlook, Oct 3, 1:51 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 151 PM CDT MON OCT 3 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041900- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 151 PM CDT MON OCT 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT FOR LOCATIONS MAINLY ALONG AND WEST OF THE KANSAS TURNPIKE. A STRONG STORM WITH NICKEL SIZED HAIL IS POSSIBLE OVER PORTIONS OF CENTRAL KANSAS, GENERALLY WEST OF A SALINA TO LYONS LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ON TUESDAY AFTERNOON AND EVENING ACROSS MUCH OF THE AREA. THE HIGHEST LIKELIHOOD FOR SEVERE STORMS...INCLUDING DAMAGING STRAIGHT-LINE WINDS TO 75 MPH, VERY LARGE HAIL TO BASEBALL SIZE, AND EVEN A COUPLE OF TORNADOES WILL BE ACROSS MUCH OF SOUTH CENTRAL AND PART OF CENTRAL KANSAS. THUNDERSTORMS WILL REMAIN IN THE FORECAST FROM TUESDAY NIGHT THROUGH FRIDAY...WITH STRONG TO SEVERE STORMS POSSIBLE AGAIN ON WEDNESDAY AND THURSDAY. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED THE NEXT SEVERAL DAYS WITH MINOR LOW-LAND FLOODING POSSIBLE ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. HOWEVER SPOTTER ACTIVATION MAY BE NEEDED LATE TUESDAY AFTERNOON AND EVENING ACROSS MUCH OF THE AREA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.